Kentucky, 2015

Hail and Damaging Winds in Kentucky, June 8, 2015

June 8, 2015 · NWS RLX · 3 events in 1 county or zone

Lines of showers and thunderstorms streaked through northeast Kentucky ahead of a board mid level trough in the upper Midwest. This was also hundreds of miles ahead of the surface cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Lines of showers and thunderstorms streaked through northeast Kentucky ahead of a board mid level trough in the upper Midwest. This was also hundreds of miles ahead of the surface cold front. The first line moved through near midday, while another moved through during the early evening. Their movement was toward the northeast at 40 to 45 mph. Gusty winds and downpours were common. The rain was beneficial. However, a few storms pulsed briefly to stronger levels during the midday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 8, 10:19 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 8, 10:19 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1119 AM EDT MON JUN 8 2015

.SYNOPSIS...
SOUTHERLY BREEZE TODAY. A COLD FRONT ARRIVES LATE THIS AFTERNOON AND
SINKS TO OUR SOUTH ON TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
1100 AM UPDATE...UPDATED POP GRIDS USING A MIX OF HRRR AND 12Z
NAM. TRIED TO SHOW TWO AREAS OF ENHANCED POPS...FIRST WITH THE
LINE CURRENTLY ENTERING WESTERN CWA...FOLLOWED BY ANOTHER AREA
TIED TO THE UPPER VORT MAX FOR LATER AFTERNOON INTO THE OVERNIGHT.
ALSO ADDED GUSTY WIND AND HEAVY RAIN MENTION TO WEATHER GRIDS.

PREVIOUS DISCUSSION...COLD FRONT TO OUR WEST WILL CONTINUE TO
MOVE TOWARDS AND THROUGH THE AREA TODAY AND TONIGHT. GOOD
SOUTHERLY FLOW WILL KEEP TEMPERATURES UP TODAY. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP OUT AHEAD AND WITH THE
FRONT AS INSTABILITY INCREASES WITH HEATING TODAY. SOME OF THESES
STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE HEAVY
DOWNPOURS...AS CAPE AND MOISTURE INCREASES...ESPECIALLY THIS
AFTERNOON AND EVENING WITH THE FRONT. FRONT EXITS THE AREA BY 12Z
TUESDAY.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
WITH THE UPPER TROUGH AXIS EXITING...DYNAMIC FORCING ALSO DEPARTS
LEAVING ONLY A POTENTIAL FOR ISOLATED CONVECTION FROM DAYTIME
HEATING AND A COLDER POOL OF AIR ALOFT WITH 500MB TEMPS DROPPING IN
THE 4-6C RANGE. THE COOLER AIRMASS OVER THE MIDDLE OHIO VALLEY WILL
BE SHORT LIVED...WITH THE SURFACE FLOW TURNING SOUTHWESTERLY ONCE
AGAIN FOR MID WEEK AHEAD OF THE NEXT COLD FRONT. THIS BOUNDARY WILL
PUSH INTO THE NORTHERN ZONES FOR THURSDAY/THURSDAY NIGHT AND WILL
STALL THERE...WELL NORTH OF THE I-64 CORRIDOR. KEEP THE POPS
CONFINED TO A COUPLE OF TIERS OF COUNTIES SOUTH OF THE PBZ CWA
BORDER.

AS THICKNESSES INCREASE AFTER TUESDAY...850MB TEMPERATURES WILL
CLIMB INTO THE UPPER TEENS TO NEAR 20C...SUGGESTING SURFACE READINGS
IN THE LOWLANDS WILL REACH THE 90F MARK. THIS IS A CONSERVATIVE
FORECAST FOR THE TIME BEING. IF RAINFALL COVERAGE/AMOUNTS ARE NOT
VERY GOOD TODAY...THE DRY GROUND WILL SUPPORT ADDITIONAL HEATING
REQUIRING HIGHER VALUES IN THE MAX FORECAST ON THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
GENERALLY FOLLOWED WPC GUIDANCE IN THE EXTENDED. LITTLE CHANGES WERE
MADE FROM THE PREVIOUS FORECAST. PATTERN WILL FEATURE SERIES OF
WEAKER SHORTWAVES MOVING ACROSS THE REGION. AS MOISTURE INCREASES
AGAIN...IT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS
THROUGHOUT THE WEEK INTO THE WEEKEND. TEMPERATURES WILL BE AT OR
ABOVE NORMAL.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS CAN BE EXPECTED FOR MOST OF THE AREA THIS TODAY.
MVFR TO IFR CONVECTION AND GUSTY SOUTHERLY WINDS ARE POSSIBLE IN
ADVANCE OF AN APPROACHING COLD FRONT TODAY...WITH VFR CONDITIONS
EXPECTED OUTSIDE OF THEM. MVFR TO IFR CONVECTION WILL COVER MUCH
OF THE AREA LATE THIS AFTERNOON AND THIS EVENING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY
ON TODAY.

.AFTER 06Z TUESDAY...
IFR CONDITIONS ARE POSSIBLE IN POST RAIN LOW CLOUDS AND FOG
OVERNIGHT INTO TUESDAY MORNING.

&&

WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/26
NEAR TERM...JS/MZ
SHORT TERM...26
LONG TERM...JB
AVIATION...JS
Hazardous weather outlook, Jun 8, 2:28 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
328 AM EDT MON JUN 8 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
328 AM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
MIDDLE OHIO VALLEY AND CENTRAL APPALACHIANS. DAMAGING WINDS AND
LARGE HAIL ARE THE PRIMARY THREATS WITH STORMS THAT DEVELOP. AN
ISOLATED TORNADO THREAT EXISTS AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 8, 11:36 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1236 PM EDT MON JUN 8 2015

WVZ007-008-081700-
MASON-JACKSON-
1236 PM EDT MON JUN 8 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON AND CENTRAL
JACKSON COUNTIES...

AT 1235 PM EDT...A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY
SIZED HAIL AND 45 MPH WINDS WAS 7 MILES SOUTHEAST OF POINT
PLEASANT...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
POINT PLEASANT...RIPLEY...RAVENSWOOD...SANDYVILLE...LEON...LETART...
COTTAGEVILLE...EVANS...MOUNT ALTO AND LEROY.

LAT...LON 3900 8153 3896 8155 3892 8150 3889 8153
      3879 8152 3873 8208 3884 8213 3893 8190
      3887 8190 3888 8188 3890 8185 3893 8184
      3895 8182 3892 8177 3894 8176 3896 8178
      3898 8177 3904 8162
TIME...MOT...LOC 1635Z 248DEG 37KT 3878 8203

WOLFE

The radar

The Jackson,KY radar (KJKL), 72 km away, was scanning. The volume nearest the first event began at 16:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 8, 11:55 AM EST
Where
Lawrence County, 0.91 mi SW of Ellen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.062, -82.744

Multiple trees were blown down.

Hail, Lawrence

When
June 8, 11:55 AM EST
Where
Lawrence County, 0.91 mi SW of Ellen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.062, -82.743

Penny sized hail fell.

Thunderstorm Wind, Lawrence

When
June 8, 12:00 PM EST
Where
Lawrence County, 0.58 mi NNE of Adams
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.058, -82.696

Trees fell down near the intersection of Ced Gap Road and KY 32.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570816, 570825, 570827.